×

The global Cauchy problem for the critical nonlinear wave equation. (English) Zbl 0813.35054

Summary: We study the global Cauchy problem for the nonlinear wave equation \(\square \varphi + | \varphi |^{p-1} \varphi = 0\) for the critical value \(p = (n+2)/(n-2)\) in space dimension \(n \geq 3\). We identify a weak space-time integrability property (STIP) of the solutions and prove that it is sufficient to ensure the uniqueness of weak solutions, the global existence of finite energy solutions with the naturally associated STIP, and the global existence of regular solutions (with some \(n\)-dependent restrictions on the regularity). For spherically symmetric solutions, we prove that the previous crucial STIP follows from the Morawetz inequality, actually in a much stronger form than necessary, thereby proving that all the previous results hold in the spherically symmetric case.

MSC:

35L70 Second-order nonlinear hyperbolic equations
35L15 Initial value problems for second-order hyperbolic equations
PDFBibTeX XMLCite
Full Text: DOI

References:

[1] Bergh, J.; Löfström, J., Interpolation Spaces (1976), Springer: Springer Berlin/Heidelberg/New York · Zbl 0344.46071
[2] Brenner, P., On \(L_p\) − \(L_p\) estimates for the wave equation, Math. Z., 145, 251-254 (1975) · Zbl 0321.35052
[3] Brenner, P., On the existence of global smooth solutions of certain semi-linear hyperbolic equations, Math. Z., 167, 99-135 (1979) · Zbl 0388.35048
[4] Brenner, P.; von Wahl, W., Global classical solutions of non-linear wave equations, Math. Z., 176, 87-121 (1981) · Zbl 0457.35059
[5] Browder, F. E., On nonlinear wave equations, Math. Z., 80, 249-264 (1962) · Zbl 0109.32102
[6] Cazenave, T.; Weissler, F. B., The Cauchy problem for the critical non linear Schrödinger equation in \(H^s\), Nonlinear Anal., 14, 807-836 (1990) · Zbl 0706.35127
[7] Ginibre, J.; Velo, G., The global Cauchy problem for the non linear Klein-Gordon equation, Math. Z., 189, 487-505 (1985) · Zbl 0549.35108
[8] Ginibre, J.; Velo, G., The global Cauchy problem for the non linear Klein Gordon equation, II, Ann. Inst. H. Poincaré Anal. Non Linéaire, 6, 15-35 (1989) · Zbl 0694.35153
[9] Ginibre, J.; Velo, G., Scattering theory in the energy space for a class of nonlinear wave equations, Comm. Math. Phys., 123, 535-573 (1989) · Zbl 0698.35112
[11] Glassey, R.; Tsutsumi, M., On uniqueness of weak solutions to semi linear wave equations, Comm. Partial Differential Equations, 7, 153-195 (1982) · Zbl 0503.35059
[12] Grillakis, M., Regularity and asymptotic behaviour of the wave equation with a critical non linearity, Ann. Math., 132, 485-505 (1990) · Zbl 0736.35067
[13] Grillakis, M., Regularity of the wave equation with a critical non linearity (1991), preprint
[14] Grillakis, M., Some remarks on the regularity of wave equations with a critical non linearity, (Proceedings, Varenna (1990))
[15] Heinz, E.; von Wahl, W., Zu einem Satz von F. E. Browder über nichlineare Wellengleichungen, Math. Z., 141, 33-45 (1975) · Zbl 0282.35068
[16] Hörmander, L., The Analysis of Linear Partial Differential Operators, I (1983), Springer: Springer Berlin/Heidelberg/New York · Zbl 0521.35001
[17] Jörgens, K., Das Anfangswertproblem im Grossen für eine Klasse nichtlinearer Wellengleichungen, Math. Z., 77, 295-308 (1961) · Zbl 0111.09105
[18] Kapitanskii, L. V., Some generalizations of the Strichartz-Brenner inequality, Leningrad Math. J., 1, 693-726 (1990) · Zbl 0732.35118
[19] Kapitanskii, L. V., The Cauchy problem for a semi linear wave equation, (Zap. Nauchn. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI), 182 (1990)), 38-85, and private communication · Zbl 0732.35118
[20] Klainerman, S., Global existence for non linear wave equations, Comm. Pure Appl. Math., 33, 43-101 (1980) · Zbl 0405.35056
[21] Klainerman, S.; Ponce, G., Global small amplitude solutions to non linear evolution equations, Comm. Pure Appl. Math., 36, 133-141 (1983) · Zbl 0509.35009
[22] Klainerman, S., Uniform decay estimates and the Lorentz invariance of the classical wave equation, Comm. Pure Appl. Math., 38, 321-332 (1985) · Zbl 0635.35059
[23] Lions, J. L., Quelques méthodes de résolution des problèmes aux limites non linèaires (1969), Dunod and Gauthier-Villars: Dunod and Gauthier-Villars Paris · Zbl 0189.40603
[24] Marshall, B., Mixed norm estimates for the Klein-Gordon equation, (Proceedings, Conf. on Harmonic Anal. in honor of A. Zygmund. Proceedings, Conf. on Harmonic Anal. in honor of A. Zygmund, Wadsworth (1981)), 638-649 · Zbl 0516.35047
[25] Morawetz, C., Time decay for the non linear Klein-Gordon equation, (Proc. Roy. Soc. London Ser. A, 306 (1968)), 291-296 · Zbl 0157.41502
[26] Pecher, H., \(L^p\)-Abschätzungen und klassische Lösungen für nichtlineare Wellengleichungen, I, Math. Z., 150, 159-183 (1976) · Zbl 0318.35054
[27] Pecher, H., Ein nichtlinearer Interpolationssatz und seine Anwendung auf nichtlineare Wellengleichungen, Math. Z., 161, 9-40 (1978) · Zbl 0384.35039
[28] Rauch, J., The \(u^5\) Klein-Gordon equation, (Brezis, H.; Lions, J. L., Non Linear PDE and Their Applications. Non Linear PDE and Their Applications, Pitman Res. Notes in Math., Vol. 53 (1980), Longman: Longman Harlow), 335-364 · Zbl 0473.35055
[29] Reed, M., Abstract Non Linear Wave Equations (1976), Springer: Springer Berlin/Heidelberg/New York · Zbl 0317.35002
[30] Segal, I. E., The global Cauchy problem for a relativistic scalar field with power interaction, Bull. Soc. Math. France, 91, 129-135 (1963) · Zbl 0178.45403
[31] Segal, I. E., Space-time decay for solutions of wave equations, Adv. Math., 22, 305-311 (1976) · Zbl 0344.35058
[33] Soffer, A., Phase space analysis of non linear waves and global existence (1991), preprint, Princeton
[34] Strauss, W., On weak solutions of semilinear hyperbolic equations, An. Acad. Brasil. Cienc., 42, 645-651 (1970) · Zbl 0217.13104
[35] Strichartz, R., Restrictions of Fourier transforms to quadratic surfaces and decay of solutions of wave equations, Duke Math. J., 44, 705-714 (1977) · Zbl 0372.35001
[36] Struwe, M., Globally regular solutions to the \(u^5\) Klein-Gordon equation, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4), 15, 495-513 (1988) · Zbl 0728.35072
[37] Struwe, M., Semi-linear wave equations, Bull. Am. Math. Soc., 26, 53-86 (1992) · Zbl 0767.35045
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.